Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 19, 2023, 8:50 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2023, 8:50 AM EDT (12:50 UTC)
- Expired
- May 19, 2023, 3:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 9:38 AM EDT | HEAVY RAIN 7.93 | 1 Sw Leland, NC | |
| May 19, 9:45 AM EDT | HEAVY RAIN 3.72 | Wilmington Intl Arpt, NC | RAINFALL TOTAL SINCE MIDNIGHT |
| May 19, 9:50 AM EDT | FLASH FLOOD | Leland, NC | MULTIPLE ROADS FLOODED AND CLOSED IN THE LELAND AREA AND VICINITY. MULTIPLE VEHICLES HAVE BECOME STRANDED DUE TO THE DEPTH OF THE FLOODING. |
| May 19, 9:53 AM EDT | HEAVY RAIN 4.58 | 2 Ssw Wrightsboro, NC | DAILY RAINFALL AMOUNT FROM A MESONET STATION ON DIVISION DR. |
| May 19, 10:15 AM EDT | HEAVY RAIN 6.12 | 4 Wnw Leland, NC | DAILY RAINFALL TOTAL |
| May 19, 10:56 AM EDT | FLASH FLOOD | 4 Sw Leland, NC | SOME WATER RESCUES IN LANVALE RD AREA REPORTED BY BRUNSWICK CO SHERIFF'S OFFICE |
| May 19, 11:03 AM EDT | FLASH FLOOD | Leland, NC | BRUNSWICK CO EMA IS REPORTING APPROXIMATELY 20 ROADS CLOSED IN AND AROUND LELAND, 4 HOMES WITH WATER INTRUSION, 3 BUSINESSES WITH WATER INTRUSION AND NORTH BRUNSWICK HIGH SCHOOL HAS 3 INCHES OF WATER IN A BUILDING. |
| May 19, 12:59 PM EDT | FLASH FLOOD | 1 W Leland, NC | ROAD WASHING OUT ON HIGHWAY 74 UNDER OLD FAYETTEVILLE OVERPASS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274
WGUS52 KILM 191250
FFWILM
NCC019-129-191600-
/O.NEW.KILM.FF.W.0001.230519T1250Z-230519T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
850 AM EDT Fri May 19 2023
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northeastern Brunswick County in southeastern North Carolina...
Northwestern New Hanover County in southeastern North Carolina...
* Until noon EDT.
* At 850 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wilmington, Leland, Bishop, Hightsville, Phoenix, Town Creek,
Winnabow, Silver Lake, Wrightsboro, Wilmington International
Airport, University Of North Carolina At Wilmington, Kings Grant,
Murrayville, Ogden, Belville, Navassa and New Hanover Regional
Medical Center.
LAT...LON 3408 7800 3408 7805 3417 7816 3428 7811
3433 7802 3428 7783
FLASH FLOOD...RADAR INDICATED
$$
RGZ4 follow-up statements
695
WGUS72 KILM 191416
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
1016 AM EDT Fri May 19 2023
NCC019-129-191600-
/O.CON.KILM.FF.W.0001.000000T0000Z-230519T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-New Hanover NC-
1016 AM EDT Fri May 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR
NORTHEASTERN BRUNSWICK AND NORTHWESTERN NEW HANOVER COUNTIES...
At 1016 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 5 and 10 inches of rain
have fallen with some unofficial reports greater than 10 inches.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Wilmington, Leland, Bishop, Hightsville, Phoenix, Town Creek,
Winnabow, Silver Lake, Wrightsboro, Wilmington International
Airport, University Of North Carolina At Wilmington, Kings Grant,
Murrayville, Ogden, Belville, Navassa and New Hanover Regional
Medical Center.
Received reports of multiple roads flooded and closed with some
stranded vehicles in the Leland area.
LAT...LON 3408 7800 3408 7805 3417 7816 3428 7811
3433 7802 3428 7783
FLASH FLOOD...RADAR INDICATED
$$
RGZ931
WGUS52 KILM 191555
FFWILM
NCC019-129-191900-
/O.EXT.KILM.FF.W.0001.000000T0000Z-230519T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1155 AM EDT Fri May 19 2023
The National Weather Service in Wilmington has extended the
* Flash Flood Warning for...
Northeastern Brunswick County in southeastern North Carolina...
Northwestern New Hanover County in southeastern North Carolina...
* Until 300 PM EDT.
* At 1155 AM EDT, Emergency management reported numerous reports of
flooded buildings, road closures and water rescues. Between 5 and
10 inches of rain have fallen with some unofficial reports greater
than 10 inches. Although the heaviest rain has diminished, flash
flooding is ongoing and some additional rainfall is possible.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wilmington, Leland, Bishop, Hightsville, Phoenix, Town Creek,
Winnabow, Silver Lake, Wrightsboro, Wilmington International
Airport, University Of North Carolina At Wilmington, Kings Grant,
Murrayville, Ogden, Belville, Navassa and New Hanover Regional
Medical Center.
Brunswick County Emergency Manager reported approximately 20 roads
closed in and around Leland, 4 homes with water intrusion, 3
businesses with water intrusion and 3 inches of water in a portion
of North Brunswick High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The risk for flash flooding continues. Avoid flooded areas, as
flowing water may be powerful enough to sweep vehicles off the road.
Don't become a drowning statistic. If you encounter flooding, then
turn around, don't drown! Keep a safe distance from the banks of
swiftly flowing streams, creeks, and drainage areas.
&&
LAT...LON 3408 7800 3408 7805 3417 7816 3428 7811
3433 7802 3428 7783
FLASH FLOOD...OBSERVED
$$
RGZ312
WGUS72 KILM 191747
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
147 PM EDT Fri May 19 2023
NCC019-129-191900-
/O.CON.KILM.FF.W.0001.000000T0000Z-230519T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-New Hanover NC-
147 PM EDT Fri May 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON FOR NORTHEASTERN BRUNSWICK AND NORTHWESTERN NEW HANOVER
COUNTIES...
At 147 PM EDT, Emergency management reported lingering flooding with
some roads still closed in Leland. Additional flash flooding still
possible elsewhere in the warning area, especially in low-lying and
poorly drained areas.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that may still experience flash flooding include...
Wilmington, Leland, Bishop, Hightsville, Phoenix, Town Creek,
Winnabow, Silver Lake, Wrightsboro, Wilmington International
Airport, University Of North Carolina At Wilmington, Kings Grant,
Murrayville, Ogden, Belville, Navassa and New Hanover Regional
Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause dangerous flooding,
especially near creeks and streams, drainage ditches, and low-lying
flood prone areas. Turn around, don't drown if you encounter a
flooded road. Most flood deaths occur in vehicles. Stay away from
storm drains, culverts, creeks, and streams. Water levels can rise
rapidly and sweep you away.
&&
LAT...LON 3408 7800 3408 7805 3417 7816 3428 7811
3433 7802 3428 7783
FLASH FLOOD...OBSERVED
$$083
WGUS72 KILM 191857
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
257 PM EDT Fri May 19 2023
NCC019-129-191907-
/O.EXP.KILM.FF.W.0001.000000T0000Z-230519T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-New Hanover NC-
257 PM EDT Fri May 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM EDT THIS AFTERNOON FOR
NORTHEASTERN BRUNSWICK AND NORTHWESTERN NEW HANOVER COUNTIES...
Flood waters are receding and flash flooding is no longer expected
to pose a significant threat. However, additional minor flooding is
possible over the next few hours as runoff and some additional rain
continues. Please continue to heed advice from local officials.
LAT...LON 3408 7800 3408 7805 3417 7816 3428 7811
3433 7802 3428 7783
$$
RJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:41 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 19, 6:41 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
641 AM EDT Fri May 19 2023
.SYNOPSIS...
A wave of low pressure will develop along a stalled front to the
south and move near the coast today. Another cold front slides
through late Saturday into Sunday with high pressure building in
to start the new week. Unsettled weather may return in the
middle of next week.
&&
.UPDATE...
Heavy rain has finally arrived mainly confined to the Cape Fear
Region. Increased pops for the next hour or two to near 100.
This seems to be the main thrust or concentrated area of rain
with more scattered activity for several hours beyond this.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure off the southeast coast still expected to move up
just along or off the coast this morning. Guidance continues to
struggle with the disjointed system and the latest WPC surface
analysis shows the system, the main low that is, may have formed
a bit further to the south. This could be why guidance
continues to struggle. For the actual weather elements, it
matters little outside of qpf amounts as pops remain on an
east/west gradient of categorical to chance well inland. Pops
trend downward this afternoon and weak high pressure building in
tonight leads to a slow clearing.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Local area will be between weak shortwave/surface low exiting to the
north and a more potent shortwave moving into the TN Valley. Post
wave subsidence and light northerly flow around surface high will
keep the region dry on Sat. Forecast soundings suggest Sat will be a
mostly sunny day with highs near to slightly above climo and
minimal rain chances.
Rain chances ramp up Sat night as 5h trough pushes a cold front
across the area. Front's progress will be on the slow side, but it
should clear the coast a few hours after sunrise. Clouds, mixing and
delayed cold advection will keep Sat night lows a little above
climo. Although the front will be offshore, deep moisture lingers in
the region. Rain chances will continue into the afternoon, basically
until the shortwave trough axis moves east of the area. Despite the
front arriving overnight and the shortwave crossing the area prior
to peak heating, still think there will be showers around. Thunder
will be somewhat limited, but there will at least be a few rumbles.
Not sure how long any convection might linger into the afternoon
with soundings showing an increase in mid-level subsidence in the
early to mid-afternoon hours. Drier and cooler air moves over the
area late Sun and Sun night bringing an end to rainfall chances.
Temperatures will end up a little below climo Sun and Sun night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Progressive mid-level pattern early next week will become more
amplified through mid-week. Seeing a lot of run to run variability
and not much agreement between the medium range guidance with
respect to the evolution of the pattern aloft. Hence confidence is
very low. There will be a series of weak fronts moving into the area
which end up stalled in the Southeast. The combination of stalled
boundaries, the occasional moisture laden shortwave and diurnal
heating helps perpetuate unsettled weather. Not going to be a
washout, but there could be some extended periods of mostly cloudy
skies and scattered to widely scattered showers and thunderstorms.
The pattern would also tend to result in temperatures near to
slightly below climo.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Forecast trends remain consistent with IFR now in place along
the coast along with Florence with guidance showing it remaining
for several hours. Lumberton may hold on to MVFR but it will be
close. Plenty of low level residual moisture with no
significant dry air push in the systems wake will lead to a very
methodical improvement of conditions into MVFR this afternoon
and evening.
Extended Outlook...Predominantly VFR expected Saturday through
Tuesday, with brief restrictions possible Sunday with a quick
moving cold front.
&&
.MARINE...
Through Tonight:
Small craft advisory continues this morning across all waters.
The northeast winds don't appear to be overwhelming at this
point but the system could still have it's moments with
convection as it moves up the coast. By later this afternoon and
certainly into the evening the northeast flow drops
dramatically into the single digits. Significant seas currently
running around 5-7 feet will drop down tonight as well settling
around 3-4 feet.
Saturday through Tuesday:
Winds 10 kt or less Sat start out from the north before backing to
south-southwest later in the day ahead of an advancing cold front.
Front moves offshore around daybreak Sun and is followed by a return
of northerly flow. Winds 10 kt or less Sun increase to 15 to 20 kt
Sun night and Mon. Another cold front moves in from the north later
Mon, with northeast surge behind this front kicking speeds to a
solid 20 kt Mon and Tue. A brief period of winds around 25 kt will
be possible on Tue. Seas around 3 ft Sat drop to 2 to 3 ft Sat night
into Sun night. Arrival of the northeast surge builds seas to 2 to 4
ft late Sun night and early Mon, with seas continuing to build Mon
into Tue. Seas 3 to 5 ft Mon night could build to 4 to 6 ft on Tue.
An east to northeast wind wave will be the dominant wave, although
an easterly swell may be dominant at times.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Beach Hazards Statement through this evening for NCZ106-108.
High Rip Current Risk through this evening for NCZ106-108.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ250-
252.
Small Craft Advisory until noon EDT today for AMZ254-256.
&&
SYNOPSIS...ILM
UPDATE...
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...SHK
MARINE...III/SHKHazardous weather outlook, May 19, 4:33 AM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 433 AM EDT Fri May 19 2023 AMZ250-252-200845- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 433 AM EDT Fri May 19 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-200845- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 433 AM EDT Fri May 19 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-200845- Coastal Brunswick- 433 AM EDT Fri May 19 2023 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-200845- Coastal Horry-Coastal Georgetown- 433 AM EDT Fri May 19 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-200845- Inland New Hanover- 433 AM EDT Fri May 19 2023 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor coastal flooding is possible along the Lower Cape Fear River with the evening high tide through this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-200845- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 433 AM EDT Fri May 19 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-200845- Coastal Pender-Coastal New Hanover- 433 AM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An elevated rip current risk will be in place this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:32 AM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 15 hr |
| May 19, 7:27 AM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 93 min |
| May 19, 9:28 AM EDT | Areal Flood Advisory | ILM | Brunswick | 3 hr |
| May 19, 9:47 AM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 6 hr |
| May 19, 12:16 PM EDT | Areal Flood Advisory | ILM | Brunswick | 104 min |
| May 19, 1:28 PM EDT | Areal Flood Advisory | ILM | Brunswick | 2 hr |
| May 19, 3:48 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 9 hr |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.